Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS La Crosse, WI

September 4, 2018Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Sep 4, 2018, 8:19 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2018, 8:19 PM CDT (01:19 UTC)
Expired
Sep 4, 2018, 11:15 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 11:07 PM CDTHEAVY RAIN 4.47Buffalo, WI4 INCHES SINCE 5 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WGUS53 KARX 050119
FFWARX
WIC011-121-050415-
/O.NEW.KARX.FF.W.0023.180905T0119Z-180905T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
819 PM CDT TUE SEP 4 2018

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Buffalo County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 1115 PM CDT.

* At 816 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Law enforcement has 
  reported a couple of roads impacted by the heavy rain. Radar 
  estimates 2 to 3 inches of rain have fallen over parts of the 
  warned area. More showers and thunderstorms are expected to move 
  over the area.  

* Some locations that will experience flooding include...
  Arcadia, Mondovi, Wabasha, Whitehall, Osseo, Blair, Independence, 
  Strum, Buffalo City, Modena, Eleva, Ettrick, Waumandee, Cochrane, 
  Gilmanton, and Pigeon Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4459 9203 4460 9200 4460 9117 4416 9116
      4419 9185 4423 9189 4427 9190 4429 9193
      4431 9191 4433 9192 4436 9197 4441 9208

$$

DTJ
1 follow-up statement
992 
WGUS73 KARX 050319
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1019 PM CDT TUE SEP 4 2018

WIC011-121-050415-
/O.CON.KARX.FF.W.0023.000000T0000Z-180905T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo WI-Trempealeau WI-
1019 PM CDT TUE SEP 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
BUFFALO AND TREMPEALEAU COUNTIES...

At 1018 PM CDT, local law enforcement reported flash flooding in the 
Arcadia Wisconsin area and water over Highways 88 and 37 in Buffalo 
County. There were other secondary roads under water as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4459 9203 4460 9200 4460 9117 4416 9116
      4419 9185 4423 9189 4427 9190 4429 9193
      4431 9191 4433 9192 4436 9197 4441 9208

$$

Shea

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:33 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 4, 6:33 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Tue Sep 4 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 228 PM CDT Tue Sep 4 2018

Fairly serious situation on hand with continuing heavy rain signals
and potential for additional more flooding. In addition, will have
to monitor trends for other severe weather threats, including
damaging wind and tornadoes from stronger storms going into this
evening.

Southwest flow pattern and large ridge over eastern U.S. continues
to set the field for repeat rounds of convection, feeding up into
Upper Mississippi River Valley. Luckily bulk of rain has shifted
north today, but will have to watch how this fills in going into
this evening. Given movement of flow and direction of approaching
short wave out of the central Plains, biggest concern is where
deformation area could setup with repeat, high efficient rainfall in
tropical airmass that has precipitable water values exceeding 2
inches.

Models in great agreement that this "hot" area will set up from
southern Minnesota into western and north central Wisconsin tonight,
with potential for an average 3 to 5 inches of rain and locally
higher amounts. Could even be little in the way of lightning, but
rainfall rates near 2 inches per hour at times. This could produce
new flash flooding, urban flooding in cities, and new river flooding
in basins that have not been impacted by this week long pattern so
far. Weather Prediction Center has even raised their Day 1 Excessive
Outlook level to HIGH. We are certainly messaging the possibility of
big impacts for this area.

Slightly south and east of there, where clearing developed this
morning, daytime heating is adding to these threats with easily 2000
J/Kg mixed layer CAPE. Shear profiles are decent but could become
even more enhanced, including low level backing, as surface wave
lifts into the area heading into this evening. Storms in this area
could transition into bowing segments with downburst and damaging
wind threats, in addition to a few tornadoes.

Of course, these storms will also track into areas further south
that have been hard by recent rains. Some communities have seen 10
to 15 inches of rain over the past 7 days so ANY additional will
lead to quick runoff and even worse flooding. Rainfall amounts from
northeast Iowa into southwest Wisconsin may only average 1 to 3
inches but again, given how wet it is, it will NOT take much to
cause flash flooding and compound the situation.

The good news, if there is any, points toward a drier pattern, which
this airmass shifting south and east of the area starting tomorrow,
and very little in the way of additional precipitation threats this
week.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 228 PM CDT Tue Sep 4 2018

Canadian high pressure will build across the area through Friday
providing a welcomed respite from the rain. In addition, a much
cooler, drier airmass will infiltrate the region. Precipitable water
values will fall to under half an inch on Thursday (compared with
~2.0 inches in recent days), with surface dew points in the 40s and
50s, and high temps in the 60s and 70s.

Into the weekend, expansive surface high pressure centered across
eastern Canada will continue to yield seasonable temps and generally
dry weather for much of the Upper Midwest. Global models continue to
lift the remnants of Gordon northward around the eastern US ridge
into the Mid-Mississippi Valley on Saturday before progressing
northeastward as it interacts with the westerlies. General model
consensus from the 12Z runs keeps the primary impacts south and
east of the area, but confidence in track/location of the remnant
disturbance is low, so worth keeping an eye on over the coming
days.

Otherwise, a a fairly quiet quasi-zonal flow pattern will continue
into early next week with no strong precip signal and high temps in
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 617 PM CDT Tue Sep 4 2018

Active weather pattern continues through this TAF period. Ongoing
thunderstorms will continue overnight, affecting Rochester now and
then La Crosse by late evening with IFR ceilings and visibilities
in heavy rain. Once the storms pass, MVFR ceilings will prevail
for most of the remainder of the TAF period.

&&

.HYDROLOGY...Tonight into Wednesday
Issued at 228 PM CDT Tue Sep 4 2018

Flash Flood Watch continues for the entire area, plus numerous
rivers are in flood or on the rise. One more night of flash flood
concerns and trying to message people to stay home - not drive.

Concern tonight is where heaviest rain axis will fall. Banking on a
set up along or just northwest of our northwest areas, from southern
Minnesota into western and north central Wisconsin, where 3 to 5
inches of new rainfall could fall. Basins that have not been hit,
like Black, Buffalo, Trempealeau, and Zumbro could fall victim if
rain materializes in that zone. Could see some urban impacts as
well, especially given high rainfall rates, in cities like Austin,
Rochester, and even Winona.

Amount of rain elsewhere could still be impactful, but less than
previously mentioned axis. Given how saturated grounds are in these
areas though, any additional heavy rain will compound on-going
situation. New crest levels on area rivers could go higher and
renewed flash flooding / mudslides are possible. Will have to get
through this next 18 hours or so.

River forecasts have forecast precipitation so a lot will depend on
how tonight pans out. Either way, we urge citizens to be on alert,
never drive when flooding is occurring, and stay on high ground.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     afternoon for WIZ042>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>010-018-
     019-029.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     afternoon for IAZ011-030.

&&

SHORT TERM...Shea
LONG TERM...JAM
AVIATION...DD
HYDROLOGY...Shea
Hazardous weather outlook, Sep 4, 1:15 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
115 PM CDT Tue Sep 4 2018

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and western into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect into Tonight.

Numerous showers and thunderstorms are expected this afternoon into
this evening. Storms have the potential to bring substanial rainfall
amounts and move over the same area repeatedly, especially from
southeast Minnesota into western and north central Wisconsin.
Rainfall amounts of 3 to 5 inches are possible, with locally higher
amounts. Rainfall rates will cause flooding in urban areas.
Widespread flooding and water related issues are expected.

In addition to a heavy rain threat, some storms could produce
damaging wind and even tornadoes from roughly 5 to 9 pm later today.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-WIZ042>044-053>055-061-051100-
Allamakee-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Wednesday morning.

More showers and storms are expected mainly tonight into Wednesday
morning. This round of storms has the potential to bring heavy
rains, with 1 to 3 inches. With wet soils unable to hold any more
rain and ongoing flooding on some rivers, this rainfall would
likely result in enhanced or renewed flooding and flash flooding
for parts of the area.

A few stronger to severe storms are possible this afternoon and
evening, mainly between 5 and 9 PM. Strong to damaging winds and
isolated tornadoes, along with the heavy rains, are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rieck/Shea

In the hours before

Local storm report, Sep 4, 7:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
737 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLOOD            2 NE ROCHESTER          44.03N 92.45W
09/04/2018                   OLMSTED            MN   PUBLIC

            STREET FLOODING AT 11TH AVE NEAR 2ND ST NE. CARS STRANDED
            IN THIS AREA.

&&

SHEA
Local storm report, Sep 4, 7:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      2 E ZUMBRO FALLS        44.29N 92.39W
09/04/2018                   WABASHA            MN   LAW ENFORCEMENT

            WATER OVER PARTS OF HIGHWAY 60. ALSO SOME SECONDARY ROADS
            AROUND THE COUNTY HAVE WASHOUTS.

&&

SHEA
Local storm report, Sep 4, 7:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       2 NE ROCHESTER          44.03N 92.45W
09/04/2018  M3.50 INCH       OLMSTED            MN   PUBLIC

0745 PM     FLOOD            HAYFIELD                43.89N 92.85W
09/04/2018                   DODGE              MN   BROADCAST MEDIA

            STREET FLOODING IN TOWN

&&

SHEA
Special weather statement, Sep 4, 7:49 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
749 PM CDT TUE SEP 4 2018

IAZ008-009-MNZ094-095-050145-
Howard-Mitchell-Fillmore-Mower-
749 PM CDT TUE SEP 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...SOUTHEASTERN
MOWER AND WESTERN FILLMORE COUNTIES...

At 747 PM CDT, radar indicated strong thunderstorms along a line
extending from near Adams to near Elma. Movement was northeast at 40
mph.

Winds of 40 to 50 mph are possible with these storms, along with
torrential rainfall.

These storms will be near...
  Grand Meadow around 800 PM CDT.
  Spring Valley around 810 PM CDT.
  Lime Springs around 815 PM CDT.
  Cresco and Wykoff around 820 PM CDT.
  Chatfield around 830 PM CDT.
  Preston and Fountain around 840 PM CDT.

Do not drive your vehicle through flooded roadways.

LAT...LON 4385 9213 4385 9207 4322 9208 4321 9256
      4367 9288
TIME...MOT...LOC 0047Z 226DEG 36KT 4362 9272 4325 9254

Baumgardt
Local storm report, Sep 4, 8:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       2 S KASSON              44.00N 92.75W
09/04/2018  M4.10 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0752 PM     HEAVY RAIN       KASSON                  44.03N 92.75W
09/04/2018  M2.82 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0751 PM     HEAVY RAIN       2 NNW ROCHESTER         44.04N 92.49W
09/04/2018  M2.93 INCH       OLMSTED            MN   BROADCAST MEDIA

&&
Local storm report, Sep 4, 8:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       3 NE ROCHESTER          44.04N 92.44W
09/04/2018  M4.05 INCH       OLMSTED            MN   COCORAHS

            RAIN FELL IN 2 HOURS.

&&

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:51 PM CDTTornado WarningARXClark39 min
Sep 4, 9:04 PM CDTSpecial Weather StatementARXCrawford, La Crosse, Monroe, Vernon86 min
Sep 4, 9:21 PM CDTSpecial Weather StatementARXClark54 min
Sep 4, 9:44 PM CDTFlash Flood WarningARXClark5 hr
Sep 4, 10:17 PM CDTSpecial Weather StatementARXJackson, La Crosse, Monroe, Vernon58 min
Sep 4, 11:03 PM CDTFlash Flood WarningARXCrawford, Juneau, Monroe, Richland, Vernon5 hr
Sep 4, 11:06 PM CDTSpecial Weather StatementARXAdams, Juneau84 min
Sep 4, 11:09 PM CDTAreal Flood WarningARXBuffalo, Jackson, Trempealeau4 hr
Sep 5, 2:49 AM CDTAreal Flood WarningARXClark, Jackson5 hr
Sep 5, 4:08 AM CDTAreal Flood WarningARXCrawford, Juneau, Monroe, Richland, Vernon6 hr
Sep 5, 6:41 AM CDTRiver Flood WarningARXMonroe, Vernon24 hr

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.